Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 53, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 25, 2006, 9:15 PM EDT for Carter County, Greenup County, Kentucky. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2006, 9:15 PM EDT (01:15 UTC)
- Expired
- May 25, 2006, 10:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Carter County, KY, Greenup County, KY
The radar
The Jackson,KY radar (KJKL), 98 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 9:25 PM EDT | TSTM WND DMG | 3 N Carter Caves State, KY | TREES DOWN NEAR THE TOWN OF CARTER. |
| May 25, 9:30 PM EDT | TSTM WND DMG | 6 S Greenup, KY | TREES DOWN ALONG ROUTE 207 NEAR ARGILLITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 8:53 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1488 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 260115
SVRRLX
KYC043-089-260200-
/O.NEW.KRLX.SV.W.0053.060526T0115Z-060526T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
915 PM EDT THU MAY 25 2006
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENUP COUNTY IN KENTUCKY
CARTER COUNTY IN KENTUCKY
* UNTIL 1000 PM EDT
* AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 12 MILES WEST OF GESLING...OR
ABOUT 12 MILES NORTHWEST OF CARTER CAVES STATE PARK...AND MOVING
EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
OLIVE HILL...
GESLING AND CARTER CAVES STATE PARK...
GREENBO LAKE... LOAD AND GRAYSON...
OLDTOWN... GREENUP AND DENTON...
NAPLES...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3835 8323 3843 8323 3850 8319 3857 8309
3863 8307 3860 8287 3855 8281 3854 8271
3847 8273 3838 8283 3837 8279 3825 8281
3826 8331 3833 8334
$$
162 follow-up statements
000
WWUS51 KRLX 260142
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
942 PM EDT THU MAY 25 2006
KYC043-089-260200-
/O.CON.KRLX.SV.W.0053.000000T0000Z-060526T0200Z/
GREENUP KY-CARTER KY-
942 PM EDT THU MAY 25 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR CARTER AND GREENUP COUNTIES...
AT 935 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GESLING...OR ABOUT 8
MILES NORTHEAST OF CARTER CAVES STATE PARK...MOVING EAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
OLDTOWN...DENTON...GREENBO LAKE...GREENUP...NAPLES...RACELAND AND
FLATWOODS
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3835 8323 3843 8323 3850 8319 3857 8309
3863 8307 3860 8287 3855 8281 3854 8271
3847 8273 3838 8283 3837 8279 3825 8281
3826 8331 3833 8334
$$
13000
WWUS51 KRLX 260200
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1000 PM EDT THU MAY 25 2006
KYC043-089-260210-
/O.EXP.KRLX.SV.W.0053.000000T0000Z-060526T0200Z/
GREENUP KY-CARTER KY-
1000 PM EDT THU MAY 25 2006
...THE SEVERE THUNDERSTORM WARNING FOR CARTER AND GREENUP COUNTIES
EXPIRES AT 1000 PM EDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT FRIDAY
MORNING FOR KENTUCKY AND SOUTHEAST OHIO AND VIRGINIA AND WEST
VIRGINIA.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3835 8323 3843 8323 3850 8319 3857 8309
3863 8307 3860 8287 3855 8281 3854 8271
3847 8273 3838 8283 3837 8279 3825 8281
3826 8331 3833 8334
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:27 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 25, 7:27 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 727 PM EDT THU MAY 25 2006 .AVIATION... AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE AREA TONIGHT...ACCOMPANIED BY A BAND OF SHOWERS AND THUNDERSTORMS. TIMING OF THE CONVECTION WILL BE AROUND 03Z ALONG THE OHIO RIVER TO AROUND 07Z IN THE MOUNTAINS. BEHIND THE INITIAL BAND OF CONVECTION...SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE MOST OF THE NIGHT BEFORE THE DISTURBANCE EXITS THE MOUNTAINS BY 15Z FRIDAY. VFR AHEAD OF THE INITIAL BAND OF CONVECTION...THEN MAINLY MVFR IN THE SHOWERS AND THUNDERSTORMS. AFTER 12Z IN THE WEST AND 15Z IN THE EAST...CONDITIONS IMPROVING TO VFR CEILINGS 4000 AGL WITH SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 350 PM EDT THU MAY 25 2006/ SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... GUIDANCE SHOWS PRECIPITATION MOVING IN TO THE AREA AROUND MIDNIGHT AROUND 06Z TONIGHT...THROUGH AROUND 12Z FRI MORNING. THE ATMOSPHERE WILL REMAIN VERY UNSTABLE WITH HIGH CAPES MAINLY ACROSS THE WESTERN SECTIONS...AND LIFTED INDEXES OF AROUND -5C. POSSIBLE SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE QUICKLY IN BANDS ACROSS THE AREA THIS EVENING FOCUSING MORE ACROSS THE NORTHERN HALF OF THE AREA. THIS ACTIVITY WILL BEGIN TO EXIT THE EASTERN MOUNTAINS LATE FRI MORNING OR EARLY AFTERNOON. WITH SOUTHWEST FLOW AND HIGH DEWPOINTS...EXPECT WARM TEMPERATURES INTO THE LOWER TO MID 60S OVERNIGHT. MAX TEMPS ON FRI WILL BE IN THE UPPER 70S. HOWEVER...IF CLOUDS DISPERSE AND CLEARS OUT...TEMPERATURES COULD REACH THE LOWER TO MID 80S BY FRI AFTERNOON. MET AND MAV NUMBERS LOOK VERY SIMILAR SO WENT CLOSE TO THEM EXCEPT WARMER NEAR HTS THAN CRW OVERNIGHT. PRECIPITATION SHOULD END FRIDAY NIGHT AS THE SYSTEM PULLS OFF TO THE EAST. MESO ETA SOUNDINGS SHOW SOME INSTABILITY ON SATURDAY...BUT SEEMS WAY OVERDONE ON SURFACE DEWPOINTS. USING BETTER LOOKING MOS GUIDANCE DEWPOINTS...THINK SATURDAY SHOULD REMAIN DRY. HIGH PRESSURE IS OVER THE REGION FOR SUNDAY...PROVIDING DRY BUT WARM WEATHER. PREV DISCUSSION... /ISSUED 156 PM EDT THU MAY 25 2006/ AVIATION... LOW PRESSURE SYSTEM ENTERING INTO THE GREAT LAKES REGION THIS AFTERNOON WILL CONTINUE MOVING EAST THROUGH FRI. MID LEVEL WAVE BRINGS PRECIPITATION AROUND MIDNIGHT TONIGHT...AND TOWARDS DAWN TIME TOMORROW. MODELS SHOW SOME DISCREPANCIES IN TERM OF TIMING FOR JUST FEW HOURS APART. SKIES HAVE CLEARED FROM WEST TO EAST ACROSS THE WESTERN HALF OF THE AREA EARLY THIS AFTERNOON...AND WILL CONTINUE TO DO SO ACROSS THE REST OF THE AREA THROUGH THIS EVENING. THIS CLEARING WILL PUSH TEMPERATURE UP INTO THE 80S...MAKING THE LOCAL ATMOSPHERE MORE BUOYANT ALLOWING CLOUDS AND PERHAPS THUNDERSTORM DEVELOPMENT. MODELS SHOW VERY UNSTABLE ATMOSPHERE WITH HIGH CAPES...AND SOME BL CONVERGENCE. WITH THESE CONDITIONS AFTERNOON THUNDERSTORMS COULD DEVELOP ANYWHERE. THE DEVELOPMENT WILL FOCUS NEAR CRW...HTS... AND PKB SITES BY MID AFTERNOON...SPREADING WEST TO POSSIBLE AFFECT CKB AND EKN LATER ON. THE WRF...PARALLEL-NAM...AND WSETA MODELS BRING ONE LINE OF PRECIP REACHING HTS AND PKB SITES AROUND 06Z TONIGHT...REACHING THE SOUTHERN SECTIONS OF WV AROUND 12Z FRI. CHANCE OF THUNDERSTORMS POSSIBLE AT CRW...HTS...AND PKB AROUND 05Z TONIGHT UNDER MVFR CEILINGS AND VISIBILITIES. SHOWER WILL BE POSSIBLE THROUGH THE NIGHT. THUNDERSTORMS MAY RETURN TO THE AREA AROUND 12Z TOMORROW MORNING. PREV DISCUSSION... /ISSUED 1252 PM EDT THU MAY 25 2006/ LONG TERM /MONDAY THROUGH THURSDAY/... THE EXTENDED MODELS SEEM TO BE IN DECENT AGREEMENT ON SHOWING A GOOD RIDGE OF HIGH PRESSURE OVER THE EASTERN HALF OF THE COUNTRY FOR MUCH OF NEXT WEEK. THIS SHOULD ALLOW FOR MORE NORMAL TYPE TEMPERATURES FOR LATE MAY INTO EARLY JUNE WITH READINGS INTO THE 80S AND MORE HUMID CONDITIONS. THIS SCENARIO FOLLOWS ALONG WITH THE GUIDANCE FROM HPC. FOR MEMORIAL DAY...THE RIDGE OF HIGH PRESSURE SHOULD BE STRONG ENOUGH TO KEEP CONDITIONS DRY AND WARM AS THE CENTER OF THE RIDGE IS OVER THE OHIO VALLEY. AS THE WEEK PROGRESSES THE MODELS DO BEGIN TO DIVERGE SOME ON THE DETAILS ASSOCIATED WITH THE RIDGE...AS THE GFS TRIES TO SHOW A WEAKENS IN THE RIDGE ACROSS THE OHIO VALLEY WHILE THE ECMWF JUST CONTINUES TO RETROGRADE THE RIDGE WEST...GETTING THE REGION ON THE PERIPHERY OF THE RIDGE. IN EITHER CASE...THIS SHOULD ALLOW FOR A SLOW INCREASE IN THE CHANCE FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS AS THE WEEK WEARS ON...BUT DO NOT SEE ANY ORGANIZED SYSTEMS TO BRING SIGNIFICANT PRECIPITATION TO THE REGION AS A WHOLE. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...JMV
Hazardous weather outlook, May 25, 3:28 AM EDT, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 328 AM EDT THU MAY 25 2006 KYZ105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-260730- LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 328 AM EDT THU MAY 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KYZ101>103-OHZ066-067-075-076-083>087-260730- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH- VINTON-MEIGS-GALLIA-LAWRENCE OH- 328 AM EDT THU MAY 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY AND SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THUNDERSTORMS MOVING IN FROM THE WEST THIS EVENING MAY BE SEVERE AT FIRST...BUT THESE STORMS SHOULD WEAKEN AS THEY ROLL TOWARD THE OHIO RIVER AND THE BIG SANDY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TRM / 29
In the hours before
Special weather statement, May 25, 8:51 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 851 PM EDT THU MAY 25 2006 KYZ101-102-OHZ066-083-084-260215- GREENUP-CARTER-PERRY-JACKSON OH-VINTON- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...NEW LEXINGTON...CROOKSVILLE...SOMERSET...JACKSON... WELLSTON...OAK HILL...MCARTHUR...HAMDEN 851 PM EDT THU MAY 25 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO SOUTHEAST OHIO AND NORTHEAST KENTUCKY BETWEEN 9 AND 9:30 PM. FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS. STRONG WIND GUSTS BETWEEN 45 MPH AND 55 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. VERY HEAVY RAINFALL IS EXPECTED...WITH POSSIBLE RAINFALL RATES OF ONE INCH PER HOUR. HC
Nearby
Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.